Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heart attacks and meds.
Apr 8, 2005

At the age of 48 I suffered a heart attack and had a triple bypass. I had no history of heart problems prior to my heart attack. I began taking Kaletra, Ziagen and Didanosine a little over a year before my heart attack. I am reading more and more about heart attacks and HIV medication. So what's going on? are we being lied to? Is there a cover up between the drug makers and the FDA? More important, am I going to die from my medication before the AIDS takes me? I am mad because it seem like there is a lack of honesty concerning HIV/AIDS drugs and their side affects. So do I keep taking my meds and chance another heart attack or quit them and wait for AIDS to take me? Please forgive me for sounding angry Thank-you.

Response from Dr. Conway

It sounds as if you have recovered from your bypass, a fact for which I am pleased.

There is no cover-up of any kind. Quite the opposite, there are a number of very public cohorts (such as the Kaiser Permanente group in the USA and the D:A:D group in Europe) that are looking into this very issue. To date, there has been shown a clear, time-related increase in heart attacks and strokes in HIV-infected people on HAART. However, this risk is far outweighed by the beenfit of HAART in controlling HIV. It may be that we can get the best of both worlds here in maintaining the benefits of HAART while avoiding the drugs most associated with the heart-related toxicities. In this light, the data are not entirely conclusive, but you may wish to consider changing the Kaletra part to something else, such as an NNRTI or perhaps the newer PI atazanavir.

I would encourage you to keep up with all the new presentations in the field of heart-related complications of HIV disease and its treatments, to see if any of this new information applies to you.

Good luck...



Previous
Lipodystrphy=cancer
Next
sleep problem

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement